Hail, Iron
- When
- August 26, 6:20 PM CST
- Where
- Iron County, 9 mi S of Crystal Falls
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.967, -88.333
Quarter sized hail was reported.
Scattered showers and thunderstorms developed over Upper Michigan during the day on the 26th and continued overnight into the 27th. With the approach of a low pressure trough, some of the thunderstorms turned severe during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Scattered showers and thunderstorms developed over Upper Michigan during the day on the 26th and continued overnight into the 27th. With the approach of a low pressure trough, some of the thunderstorms turned severe during the evening. In Marquette County, one storm dropped golf ball-sized hail just southeast of Harvey. Quarter sized hail was reported in Iron County near Crystal Falls as well as wind damage to trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 26, 2:34 PM CST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 434 PM EDT FRI AUG 26 2004 .DISCUSSION... WV IMAGERY SHOWS DRY WLY FLOW IN THE WAKE OF LAST NIGHTS SHORTWAVE. WITH SUN AND GOOD MIXING TEMPS HAVE RISEN TO THE LOWER 80S AT MNM/ ESC/ERY...BUT STEADY COOL ADVECTION FROM THE WEST HAS LOWERED TEMPS TO THE MID 60S AT IWD AND CMX. A COUPLE SHORTWAVES NOTED UPSTREAM... ONE IN SRN MANITOBA AND THE OTHER NEAR THE BLACK HILLS. FURTHER UPSTREAM...ANOTHER THROUGH IS BEGINNING TO MAKE ITS WAY INTO CENTRAL BC (THIS FEATURE WILL AFFECT US SUNDAY NIGHT AND MONDAY). THE SD WAVE IS PRODUCING AN AREA OF SHRA AND ISOLD TS. MAIN FORECAST CONCERNS ARE TEMPS/LGT PCPN OVER THE WEEKEND. AN ABUNDANCE OF LOWER CLOUD COVER (MVFR/IFR CIGS) IN THE MN ARROWHEAD AND NWRN ONTARIO HAS HAD A HARD TIME MAKING IT INTO THE U P THIS AFTERNOON AS WE HAVE BECOME WELL MIXED. BELIEVE WILL SEE A MUCH MORE SIGNIFICANT INCREASE IN CLOUD COVER TONIGHT THOUGH AS WE CONTINUE THE CAA AND ADVECT THE LOW LEVEL MOISTURE FROM THE NW (SEE VERY MOIST 12Z INL AND WPL RAOBS). ON SAT...SD SHORTWAVE WILL LIFT THRU THE AREA. CONSIDERING PCPN CURRENTLY IN SD...BELIEVE ETA FCST SOUNDINGS ARE TOO DRY AT MID LEVELS AS THIS WAVE APPROACHES. AND AS WE BECOME UNDER FAVORABLE RRQ OF 110 KT H3 JET LIFTING INTO NRN ONTARIO...SOME -SHRA MAY BE IN ORDER. WILL THUS PAINT A PERIOD OF ISOLD LGT SHRA IN THE GRIDS FROM EARLY TUE IN THE SW...ENDING IN THE EAST BY LATE EVENING. OTHERWISE...AS H8 COLD POOL DROPS DOWN...AND AS WE DRY AT MID AND UPPER LEVELS...SHOULD TRANSITION TO AN UPSLOPE FOG/DZ REGIME IN THE WAKE OF SATURDAYS WAVE. FCST SOUNDINGS CONTINUE TO SHOW SATURATED LOW LEVELS UNDER SUBSIDENCE INVERSION... AND THIS WOULD CERTAINLY COINCIDE WITH SFC OBS IN NRN ONTARIO RIGHT NOW. REGARDING TEMPS...GIVEN CLOUD COVER/NLY FLOW AND H8 TEMPS ON THE ORDER OF 4-6C...HIGHS WILL RANGE FROM MID 50S TO MID 60S SUN (COOLEST IN UPSLOPE AREAS NEAR LAKE SUPERIOR). TEMPS WILL MODERATE A BIT SUNDAY AS CLOUDS BECOME MORE BROKEN (ESP IN THE S AND W)...BUT WITH LINGERING NLY UPSLOPE FLOW TEMPS WILL PROBABLY NOT GET OUT OF THE UPR 50S AGAIN IN NORTH CENTRAL PARTS (WHERE CLOUDS WILL BE STINGY TO ERODE). THIS WILL BE A FAR CRY FROM WARM/HUMID WX OF LATE. BY SUNDAY NIGHT THE BC WAVE WILL BE BEARING DOWN ON THE UPPER LAKES. ETA TRENDING MUCH SHARPER WITH THIS WAVE NOW...AGREEING PRETTY WELL WITH THE GFS AND UKMET. MODELS SHOW A NICE PV MAX WITH THIS FEATURE...STEEPENING LAPSE RATES TO 6.5C/KM OR SO FROM 700-500MB... AND K-INDICES OF 25-30. CERTAINLY HARD TO DISCOUNT TS...SO HAVE REINSERTED IT INTO THE GRIDS. WILL SEE CHANCE OF PCPN OUT WEST SUNDAY NIGHT...ENDING IN THE EAST MON AFTN. IN THE EXTENDED...ALL MODELS AGREE IN A PERIOD OF DRY WX WITH A WARMING TREND AS HEIGHTS BUILD TUE-FRI...AS A PACIFIC TROUGH DEEPENS OUT WEST. THE QUESTION IS HOW WARM. THOUGH THE GFS SHOWS H8 TEMPS WARMING RAPIDLY TO THE MID TEENS BY WED...THE RIDGE AXIS ITSELF WILL REMAIN TO OUR WEST...WITH UPPER CONFLUENCE OVER THE GREAT LAKES. THIS WILL LEAVE US PRONE TO ANY CLIPPERS AND BACKDOOR FRONTS (WHICH THE ECMWF SHOWS HAPPENING ON WED). RIDGE AXIS SHIFTS TO OVER THE GREAT LAKES BY FRI...AND WITH A WARM FRONT TO OUR NORTH FEEL MORE CONFIDENT THAT BY THIS TIME TEMPS WILL BE MUCH ABOVE NORMAL (MOS GUIDANCE IS SEVERAL DEGREES ABOVE CLIMATOLOGY). THUS... WILL GO FOR ONLY A GRADUAL WARMING TREND TUE-FRI...WITH FRI THE WARMEST DAY MAKING IT INTO THE 80S (STILL NOT A PROBLEM FOR EARLY SEPTEMBER). WILL NEED TO WATCH FUTURE MODEL RUNS FOR POTENTIAL BACKDOOR FRONTS WHICH COULD DELAY THE WARMING. && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. && JKL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 430 PM EDT THU AUG 26 2004 MIZ001>007-009>014-084-085-271200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 430 PM EDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND FRIDAY THERE IS A CHANCE OF THUNDERSTORMS TONIGHT INTO EARLY FRIDAY MORNING. IT IS POSSIBLE THAT THE STRONGER THUNDERSTORMS TONIGHT COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE STRONGER STORMS COULD ALSO PRODUCE BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) JLA
The Marquette radar (KMQT), 87 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported.
Large branches were broken off.
Golf ball sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419543, 5419544, 5419542.